A 70-year-old client is almost finished receiving her second unit of packed red blood cells. The client, who weighs 80 lb, has started complaining of being short of breath and now has crackles in the bases of her lungs.
After slowing or stopping the transfusion, the most appropriate initial nursing action would be to:
A . Raise the client’s head and place her feet in a dependent position
B . Notify the physician
C . Place the client on 2 liters of O2 via nasal cannula
D . Administer furosemide (Lasix) 20 mg IV push
(A) Raising the client’s head and placing her feet in a dependent position is an independent nursing action that can be taken to decrease venous return and to reduce pulmonary congestion.
(B) Notifying the physician is an appropriate action that should be taken after the client is positioned to maximize her respiratory status.
(C) Placing the client on O2may be done with a physician’s order or according to an institution’s standing orders; however, other actions should be taken first.
(D) Furosemide 20 mg IV push is an appropriate medication for the client, but it must be ordered by her physician.